Texas, 2019

Hail in Texas, June 19, 2019

June 19, 2019 · NWS MAF · 1 event in 1 county or zone

There was a dryline across West Texas and an upper level disturbance that moved over the Texas panhandle that helped to provide lift. The wind shear was marginally strong across the area and intense daytime heating was present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a dryline across West Texas and an upper level disturbance that moved over the Texas panhandle that helped to provide lift. The wind shear was marginally strong across the area and intense daytime heating was present. These conditions resulted in a storm that produced large hail across the Western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 2:09 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 19, 2:09 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
309 PM CDT Wed Jun 19 2019

.DISCUSSION...

Hot temperatures have returned to the CWA this afternoon under a
thin cirrus canopy. The dryline has pushed east to the far eastern
CWA at press time and should begin to retreat westward in the next
few hours, coupled with pressure falls associated with a weak
short wave trough ejecting over the Panhandle. As the dryline
begins to retreat westward, it's possible that there could be one
or two thunderstorms develop along this feature, especially over
the western Low Rolling Plains and the lower Trans Pecos, where
visible satellite imagery shows some cumuli percolating over
northern Terrell County. While the overall coverage is low (less
than 20%), the conditional threat of severe wind, and to a lesser
extent hail, is somewhat high given an expected "inverted-v" type
sounding and marginal deep layer shear. Therefore we've carried
positive mention of severe thunderstorms over these areas for the
evening hours. If the cap holds on, though, it's also plausible
that nothing will occur.

Short wave ridging will be the rule tomorrow, and with a robust
low-level thermal ridge developing over the CWA, temperatures will
have no problem topping 100 F outside of the mountains, with the
mercury forecast to hit 106 to 110 F along the Rio Grande. We'll
be close to advisory criteria in a couple of spots, but have opted
for now to hold off and let the mid shift decide as more short-
term guidance becomes available. With a stout EML in place, no
precipitation is forecast. Regardless of the magnitude of the
heat, it's very critical to recognize the threats of heat and heat
stress and promote heat safety. It's also imperative for folks to
know to "beat the heat and check the seat" as child-related heat
fatalities are almost always preventable.

As we get into the weekend, an anomalously cool upper low over
the northern Rockies phases with a weakness in the upper flow over
the desert Southwest. This will in turn put us under south-
westerly flow aloft. Lower thicknesses aloft will translate to
slightly cooler (albeit a relative term) highs, while the dryline
will mix to the eastern CWA during the late afternoon hours. This
will also mean that we could see one or three diurnally-driven
thunderstorms along and east of the dryline.

Quasi-zonal flow aloft is forecast early next week before another
anomalously cool upper low reloads over the northern Rockies.
Downstream ridging over the Plains states will strengthen...will
this mean the arrival of the long-awaited Death Ridge? Right now,
we have temperatures around normal for the first half of the work
week. This may need to be adjusted upward should upper heights
build faster than advertised. We also have low-order PoPs in the
extended forecast, more or less aligned with climatology this time
of year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70 104  75 100 /   0   0   0  20
Carlsbad                       67 104  68 101 /   0   0   0  10
Dryden                         73 106  77  99 /  10   0   0  20
Fort Stockton                  71 104  74 101 /   0   0   0  20
Guadalupe Pass                 69  95  68  94 /   0   0   0  10
Hobbs                          65 101  66  98 /   0   0   0  10
Marfa                          58  96  61  95 /   0   0  10  20
Midland Intl Airport           70 104  75 100 /   0   0   0  20
Odessa                         69 104  75 100 /   0   0   0  20
Wink                           66 107  70 102 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.

&&

44/70
Hazardous weather outlook, Jun 19, 12:48 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CDT Wed Jun 19 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
148 PM CDT Wed Jun 19 2019 /1248 PM MDT Wed Jun 19 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through mid evening. Any storms that
do develop will be accompanied by frequent lightning, small hail,
gusty winds, and brief, heavy rainfall. There is a marginal risk of
severe storms, capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jun 19, 3:44 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT Wed Jun 19 2019

TXZ047-048-192230-
Scurry TX-Borden TX-
444 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCURRY AND NORTHEASTERN
BORDEN COUNTIES UNTIL 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fluvanna, or 11 miles southwest of Lake Alan Henry, moving southeast
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Fluvanna, Winston Field and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3265 10094 3296 10136 3296 10135 3297 10100
      3285 10066 3282 10066
TIME...MOT...LOC 2144Z 298DEG 25KT 3292 10116

24

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scurry

When
June 19, 3:50 PM CST to 3:55 PM CST
Where
Scurry County, 1 mi W of Fluvanna
Measured
1.75 in hail
Reported by
Public
Coordinates
32.880, -101.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832890.